Skip to main content

Research Repository

Advanced Search

Break date estimation for models with deterministic structural change

Harvey, David I.; Leybourne, Stephen J.

Break date estimation for models with deterministic structural change Thumbnail


Professor of Econometrics


In this article, we consider estimating the timing of a break in level and/or trend when the order of integration and autocorrelation properties of the data are unknown. For stationary innovations, break point estimation is commonly performed by minimizing the sum of squared residuals across all candidate break points, using a regression of the levels of the series on the assumed deterministic components. For unit root processes, the obvious modification is to use a first differenced version of the regression, while a further alternative in a stationary autoregressive setting is to consider a GLS-type quasi-differenced regression. Given uncertainty over which of these approaches to adopt in practice, we develop a hybrid break fraction estimator that selects from the levels-based estimator, the first-difference-based estimator, and a range of quasi-difference-based estimators, according to which achieves the global minimum sum of squared residuals. We establish the asymptotic properties of the estimators considered, and compare their performance in practically relevant sample sizes using simulation. We find that the new hybrid estimator has desirable asymptotic properties and performs very well in finite samples, providing a reliable approach to break date estimation without requiring decisions to be made regarding the autocorrelation properties of the data.

Journal Article Type Article
Publication Date Oct 1, 2014
Deposit Date Apr 6, 2016
Publicly Available Date Apr 6, 2016
Journal Oxford Bulletin of Economics and Statistics
Print ISSN 0305-9049
Electronic ISSN 1468-0084
Publisher Wiley
Peer Reviewed Peer Reviewed
Volume 76
Issue 5
Keywords Break point estimation; Break in level; Break in trend; Local-to-zero breaks
Public URL
Publisher URL
Additional Information This is the peer reviewed version of the following article: Harvey, D. I. and Leybourne, S. J. (2014), Break Date Estimation for Models with Deterministic Structural Change. Oxford Bulletin of Economics and Statistics, 76: 623–642, which has been published in final form at This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving.


You might also like

Downloadable Citations